Virginia, 2019

Damaging Winds in Virginia, May 18, 2019

May 18, 2019 · NWS MRX · 2 events in 1 county or zone

Thunderstorms were suppressed across the Great Valley throughout the daytime hours with development on the Tennessee and North Carolina border terrain. By late afternoon, the local air mass over the valley had become moderately unstable and supported the development of widely scattered severe convection across Central East Tennessee and a small part of Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms were suppressed across the Great Valley throughout the daytime hours with development on the Tennessee and North Carolina border terrain. By late afternoon, the local air mass over the valley had become moderately unstable and supported the development of widely scattered severe convection across Central East Tennessee and a small part of Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 6:41 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 18, 6:41 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
741 PM EDT Sat May 18 2019

.AVIATION...Thunderstorms will remain in the vicinity of TRI over
the next hour which could result in brief wind gusts over 40 kts
and visibility around 1 mi in heavy rain. Question becomes whether
fog will form tonight. Best chance of fog will be after 06Z at TYS
and TRI where this evening's rain fell. This is fairly low
confidence. Any fog will dissipate by 12Z. All sites will
experience several hours of gusty winds out of the southwest at
15-25 kts tomorrow afternoon, and could see a few thunderstorms in
the vicinity of the terminals once again from late afternoon
through the mid evening.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

Garuckas
Hazardous weather outlook, May 18, 2:11 PM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
311 PM EDT Sat May 18 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
311 PM EDT Sat May 18 2019 /211 PM CDT Sat May 18 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 18, 6:44 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
744 PM EDT Sat May 18 2019

TNZ039-190030-
Hamblen TN-
744 PM EDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMBLEN COUNTY UNTIL 830
PM EDT...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morristown, moving northeast at 5 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Morristown, Russellville and Lowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3631 8315 3624 8308 3619 8314 3617 8319
      3614 8318 3613 8320 3615 8322 3613 8322
      3613 8327 3621 8333 3629 8325 3628 8323
      3630 8323 3629 8322 3632 8320 3632 8317
      3633 8318 3635 8316
TIME...MOT...LOC 2344Z 237DEG 5KT 3618 8325

CDG
Special weather statement, May 18, 6:56 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
756 PM EDT Sat May 18 2019

TNZ015-016-190045-
Hancock TN-Hawkins TN-
756 PM EDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS AND NORTHEASTERN
HANCOCK COUNTIES UNTIL 845 PM EDT...

At 756 PM EDT, trained weather spotters reported a strong
thunderstorm over Rogersville, moving north at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Surgoinsville, Okolona, Kepler, Kyles Ford and McCloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3636 8285 3636 8286 3635 8288 3635 8289
      3633 8291 3633 8294 3635 8309 3659 8308
      3659 8276
TIME...MOT...LOC 2356Z 190DEG 13KT 3641 8297

CDG
Special weather statement, May 18, 6:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
759 PM EDT Sat May 18 2019

TNZ016-017-044-VAZ005-190045-
Sullivan TN-Washington TN-Hawkins TN-Scott VA-
759 PM EDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...NORTHEASTERN
HAWKINS...NORTHWESTERN WASHINGTON AND SOUTHEASTERN SCOTT COUNTIES
UNTIL 845 PM EDT...

At 759 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsport, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Kingsport, Gate City, Weber City, Spurgeon, Colonial
Heights, Gray, Church Hill, Mount Carmel, Bays Mountain Park,
Sullivan Gardens, Fall Branch, Warriors Path State Park, Hiltons and
Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3667 8233 3636 8251 3639 8263 3641 8263
      3642 8265 3641 8269 3642 8272 3675 8265
TIME...MOT...LOC 2359Z 197DEG 13KT 3647 8260

CDG
Local storm report, May 18, 7:10 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     1 W KNOXVILLE           35.97N 83.96W
05/18/2019                   KNOX               TN   911 CALL CENTER

            TREE ACROSS ROAD AT THE 100 BLOCK OF
            RICHMOND AVENUE.

&&

GARUCKAS
Local storm report, May 18, 7:14 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     2 WSW BEARDEN           35.92N 84.04W
05/18/2019                   KNOX               TN   911 CALL CENTER

            TREES DOWN AT THE CORNER OF FOREST HILL
            DRIVE AND GLEASON DRIVE.

&&

GARUCKAS
Special weather statement, May 18, 7:28 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
828 PM EDT Sat May 18 2019

TNZ015-VAZ001-190115-
Hancock TN-Lee VA-
828 PM EDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HANCOCK AND
SOUTHEASTERN LEE COUNTIES UNTIL 915 PM EDT...

At 828 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sneedville, moving north at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sneedville, Jonesville, Kyles Ford and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3670 8291 3667 8295 3660 8299 3659 8296
      3656 8299 3656 8301 3655 8303 3655 8305
      3652 8310 3647 8317 3651 8329 3673 8322
      3674 8314 3676 8313
TIME...MOT...LOC 0028Z 199DEG 21KT 3655 8317

CDG

The radar

The Knoxville radar (KMRX), 62 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 18, 7:45 PM EST
Where
Lee County, 1.8 mi ESE of Bowling
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.660, -83.070

A tree was reported down at a residence along highway 70.

Thunderstorm Wind, Lee

When
May 18, 7:50 PM EST
Where
Lee County, 0.89 mi NW of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.690, -83.110

A tree was reported down at Papa Bears Market.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814339, 814341.